Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 23, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 6, 2003, 8:38 PM EDT for Adams County, Pennsylvania. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2003, 8:38 PM EDT (00:38 UTC)
- Expired
- Jul 6, 2003, 9:45 PM EDT
- In force
- 67 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Adams County, PA
The radar
The Sterling radar (KLWX), 96 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2433 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
635
WUUS51 KCTP 070038
SVRCTP
PAC001-070145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
838 PM EDT SUN JUL 6 2003
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 945 PM EDT.
* AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CARROLL VALLEY...OR 9 MILES SOUTHWEST OF
GETTYSBURG...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GETTYSBURG AROUND 845 PM.
GERMANTOWN AND BONNEAUVILLE AROUND 855 PM.
LITTLESTOWN AROUND 900 PM.
MCSHERRYSTOWN AND NEW OXFORD AROUND 910 PM.
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.
LAT...LON 3979 7743 3993 7699 3986 7695 3983 7699
3972 7699 3972 7739
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 7:30 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 6, 7:30 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 730 PM EDT SUN JUL 06 2003 QUICK UPDATE COMING TO REWORD FIRST PERIOD TO REFLECT LATEST TRENDS. PREV AFD FOLLOWS... THUNDERSTORMS HAVE DEVELOPED OVER OHIO WHERE JET DYNAMICS AND LACK OF CAP HAVE COME INTO PLAY. STORMS SEEMED TO FIRST DEVELOP ALONG LAKE BREEZE FRONT JUST WEST OF CLEVELAND. AREA HAS EXPANDED EAST AND ALSO MOVING EAST. A FEW CELLS NOW OVER FAR SOUTHERN PA AS WELL...ALONG OLD BOUNDARY THAT SHOWERS MOVED ALONG THIS MORNING. WILL KEEP CHANCE POPS MOST AREAS TONIGHT WITH HIGHEST POPS OVER NORTHWEST. EXCEPTION WILL BE NORTHEAST WITH ONLY SLIGHT CHANCE. ANOTHER THUNDERY DAY TOMORROW AS EAST-WEST FRONT CONTINUES TO LAY OVER STATE. LIKELY POPS ACROSS THE NORTH TOMORROW WITH CHANCE ACROSS THE LOWER SUSQ. CHANGES TO EXTENDED GRIDS BASED ON GFS AND COORDINATION THROUGH ISC. ISC GRIDS PUBLISHED. WRKMIS OUT SHORTLY. .CTP... PA...NONE. RXR
Hazardous weather outlook, Jul 6, 5:24 AM EDT, 15 hours 14 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-061115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 524 AM EDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY THUNDERSTORM ACTIVITY WILL ONCE AGAIN BE POSSIBLE THIS AFTERNOON AND EVENING...AND SOME OF THESE STORMS COULD BE ON THE STRONG TO LOCALLY SEVERE SIDE. .DAYS TWO THROUGH SEVEN... ADDITIONAL AFTERNOON AND EVENING THUNDERSTORM ACTIVITY WILL BE POSSIBLE MONDAY AND TUESDAY...AND SOME OF THESE STORMS COULD BE STRONG TO LOCALLY SEVERE. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA WEDNESDAY AFTERNOON AND NIGHT...BRINGING THE CHANCE FOR MORE LOCALLY STRONG THUNDERSTORMS...BUT THEN COOLER AND LESS HUMID AIR IN ITS WAKE ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 6, 4:19 PM EDT, 4 hours 19 minutes before
PAZ057-059-062115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 419 PM EDT SUN JUL 6 2003 ...A STRONG THUNDERSTORM WILL AFFECT DAUPHIN AND LEBANON COUNTIES... AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF LYKENS...MOVING EAST SOUTHEAST AT 20 MPH. THE STORM WILL PASS ABOUT 10 MILES NORTH NORTHEAST OF THE PENN NATIONAL RACEWAY BY 425 PM...AND NEAR FORT INDIANTOWN GAP BY 440 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. KL
Special weather statement, Jul 6, 7:28 PM EDT, 1 hour 10 minutes before
PAZ056-070030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 728 PM EDT SUN JUL 6 2003 ...A STRONG THUNDERSTORM WILL AFFECT PERRY COUNTY... AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES NORTHWEST OF CARLISLE...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR SHERMANSDALE AROUND 740 PM... NEW BLOOMFIELD AROUND 745 PM...NEWPORT AROUND 750 PM...DUNCANNON AROUND 755 PM...AMITY HALL...MARYSVILLE AND MONTGOMERY FERRY AROUND 800 PM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT SMALL HAIL AND FREQUENT...DANGEROUS LIGHTNING FROM THIS STORM.
Special weather statement, Jul 6, 7:42 PM EDT, 56 minutes before
PAZ036-070045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 742 PM EDT SUN JUL 6 2003 ...STRONG THUNDERSTORMS WILL AFFECT FRANKLIN COUNTY... AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF SHIPPENSBURG TO 14 MILES SOUTHEAST OF BREEZEWOOD...MOVING SOUTH AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR FAYETTEVILLE AT 750 PM... MARION...CLAYLICK AT 755 PM...MONT ALTO...GREENCASTLE AT 805 PM... WAYNESBORO AT 815 PM AND ROUZERVILLE AT 820 PM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH ARE AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
Special weather statement, Jul 6, 8:03 PM EDT, 35 minutes before
PAZ052-070100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 803 PM EDT SUN JUL 6 2003 ...STRONG THUNDERSTORMS WILL AFFECT NORTHUMBERLAND COUNTY... AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 10 MILES SOUTHWEST OF SHAMOKIN...MOVING NORTHEAST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR LECK KILL AT 820 PM...TREVORTON AT 825 PM...FARNSWORTH AT 845 PM...FERNDALE... STONINGTON AT 850 PM...SHAMOKIN AND SNYDERTOWN AT 855 PM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH...AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
Special weather statement, Jul 6, 8:13 PM EDT, 25 minutes before
PAZ064-070115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 813 PM EDT SUN JUL 6 2003 ...STRONG THUNDERSTORMS WILL AFFECT ADAMS COUNTY... AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF SHIPPENSBURG TO 3 MILES SOUTH OF WAYNESBORO...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR CASHTOWN...BENDERSVILLE... ARENDTSVILLE AT 820 PM...FAIRFIELD...CARROLL VALLEY...BIGLERVILLE AT 825 PM...SEVEN STARS AT 830 PM...YORK SPRINGS AT 835 PM...GETTYSBURG AT 840 PM AND HEIDLERSBURG AT 845 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:53 PM EDT | Severe Thunderstorm Warning | CTP | York | 52 min |
| Jul 7, 2:37 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 53 min |
| Jul 7, 6:33 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 57 min |
| Jul 7, 7:12 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 33 min |
| Jul 7, 7:22 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 68 min |
| Jul 7, 7:51 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 69 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.